Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 6:01 PM EDT for Windham County, Vermont. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- Jun 27, 2002, 7:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Windham County, VT
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:30 PM EDT | Thunderstorm Wind | Brattleboro, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 272201 SVRALY VTC025-272300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 601 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINDHAM COUNTY IN SOUTHERN VERMONT * UNTIL 700 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LONDONDERRY TO 20 MILES WEST OF WHITINGHAM...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WILMINGTON AND TOWNSHEND AT 605 PM EDT WEST DUMMERSTON AND MARLBORO AT 610 PM EDT WHITINGHAM AND WESTMINSTER AT 615 PM EDT VERNON AND GUILFORD CENTER AT 625 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT THU JUN 27 2002 .DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN DEVELOPING ACROSS NORTHERN PORTION OF CWA. SAT PIC SHOWING BREAKS IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY. 12Z MORNING SOUNDING CALCULATED A CAPE OF 1632 J/KG. NEW ETA RUN GENERATING A GOOD AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY. LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z. FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE BUILDS INTO THE AREA. LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE NORTHEAST. TEMPS LOOK TO BE ABOVE NORMAL FOR THE BEGINNING OF NEXT WEEK. LONG RANGE MODELS KEEPING THE MOISTURE IN THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK. THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON WEDNESDAY. .HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS EVENING WITH THUNDERSTORMS. WILL HAVE TO KEEP A CLOSE EYE ON ANY SLOW MOVING CELLS/TRAINING CELLS. .ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM. NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057- KOLECI
In the hours before
Local storm report, Jun 27, 4:09 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
0350 PM NEWPORT NY WIND DAMAGE
06/27/02 HERKIMER NUMEROUS TREES/POWER
LINES/ POWER POLES DOWN
NNNNLocal storm report, Jun 27, 4:55 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
0350 PM NEWPORT NY WIND DAMAGE
06/27/02 HERKIMER NUMEROUS TREES/POWER
LINES/ POWER POLES DOWN
0420 PM MAYFIELD NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
0420 PM GLOVERSVILLE NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
NNNNLocal storm report, Jun 27, 5:39 PM EDT, 22 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0537PM THU JUN 27 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00168 FILE 28 WELLSVILLE PD NY0022800 JUN 27-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
SEVERE THUNDERSTORM AND FLOODING
DETAILS CONCERNING EVENT: VERY HEAVY RAIN, HIGH WINDS. HOME AND ROADS DAMAGED
COUNTY(S) AFFECTED: VILLAGE AND TOWN OF WELLSVILLE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ALL
DATE AND TIME CONDITION STARTED: 06 26 02 1615 HRS
DATE AND TIME CONDITION ENDED: 06 26 02 1705 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: ONE HOME SIGNIFICANTLY DAMAGED, SEVERAL
ROADS DAMAGED
NUMBER KILLED: 0 NUMBER INJURED: 0
REMARKS: THREE FAMILY RESIDENCE EXPERIENCED HEAVY FLOODING CONDITIONS. SEVERAL
ROADS AND STREETS CLOSED WITH UP TO 2 FEET STANDING WATER. SEVERAL STREETS AND
ROADS SUSTAINED MINOR TO MODERATE DAMAGE. SOME TREES ALSO DOWN. SEVERAL BRIEF
POWER OUTAGES. CLEAN UP ON GOING AT THIS TIME
AUTH PHONE #: 585 593-5600
AUTH JAMES A CICIRELLO CHIEF
OPER - BALDWIN,MICHAEL T 1737Local storm report, Jun 27, 5:42 PM EDT, 19 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0541PM THU JUN 27 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00169 FILE 28 WELLSVILLE PD NY0022800 JUN 27-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
(SPECIFY TYPE OF WEATHER OR EARTHQUAKE EVENT)
DETAILS CONCERNING EVENT: CORRECT MSG 00168 TO SHOW TODAYS DATE 06 27 02
COUNTY(S) AFFECTED:
LOCATION (INCLUDING TOWN AND NEAREST ROAD):
DATE AND TIME CONDITION STARTED: 06 27 02
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER:
NUMBER KILLED: NUMBER INJURED:
REMARKS:
AUTH PHONE #: 585 593-5600
AUTH JAMES A CICIRELLO CHIEF
OPER - BALDWIN,MICHAEL T 1740Local storm report, Jun 27, 5:43 PM EDT, 18 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0541PM THU JUN 27 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01792 FILE 28 ALLEGANY CO SO NY0020000 JUN 27-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SEVERAL ROADS IN THE TOWNS OF WEST
CLAKSVILLE, WIRT, BOLIVAR, ALMA, SCIO, WILLING, FRIENDSHIP, WELLSVILLE, AND
ANDOVER.
DATE AND TIME CONDITION STARTED: 6-27-02 1600 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL ROADS DAMAGED DUE TO FLOODING AND
ALSO SVERAL HOUSES DAMAGED FROM TREES FALLING ON THEM.
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 585 268-9460
AUTH SHERIFF R BELMONT SENT DISP S MILLS
OPER - MILLS,SHAWN E 1741Local storm report, Jun 27, 5:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT THU JUN 27 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM SARATOGA SPGS NY WIND DAMAGE
06/27/02 SARATOGA NUMEROUS TREES DOWN.
0313 PM CAMBRIDGE NY WIND DAMAGE
06/27/02 WASHINGTON POWER LINES AND TREES DOWN
0350 PM NEWPORT NY WIND DAMAGE
06/27/02 HERKIMER NUMEROUS TREES/POWER
LINES/ POWER POLES DOWN
0420 PM MAYFIELD NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
0420 PM GLOVERSVILLE NY WIND DAMAGE
06/27/02 FULTON TREES/LIMBS DOWN
0551 PM NORTH BENNINGTON VT 1 INCH HAIL
06/27/02 BENNINGTON ONE INCH HAIL REPORTED IN
NORTH BENNINGTON
0552 PM MIDDLEVILLE NY FLOODING
06/27/02 HERKIMER STREET AND ROAD FLOODING
REPORTED
NNNNThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 56 min |
| Jun 27, 6:55 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 50 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.